Illinois, 2023

Hail in Illinois, July 23, 2023

July 23, 2023 · NWS ILX · 14 events in 3 counties and zones

A weak surface boundary resulted in scattered thunderstorms during the afternoon and evening. 5 inches in Chatham, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak surface boundary resulted in scattered thunderstorms during the afternoon and evening. These storms resulted in numerous severe hail reports, the largest of which was 2.5 inches in Chatham, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 1:24 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 23, 1:24 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
224 PM CDT Sun Jul 23 2023

.SYNOPSIS...
Issued at 223 PM CDT Sun Jul 23 2023

A ridge of high pressure will build into the Midwest over the next
several days to bring increasing warmth. Just how hot it will get
any day this week will depend on where thunderstorms track, which at
this point remains difficult to determine. Nonetheless, warm and
muggy nights following hot, humid days will be uncomfortable for
those spending time outdoors, and oppressive for vulnerable
populations including the elderly, very young, outdoor workers, and
those without air conditioning.

&&

.DISCUSSION...
Issued at 223 PM CDT Sun Jul 23 2023

At 225 PM, radar imagery revealed a couple showers developed near
the Illinois River. As these isolated showers meander gradually
southeast through the afternoon, a couple of them could be on the
feisty side with briefly heavy rain, gusty winds, and possibly
even some small hail, but a lack of shear will preclude anything
sustained/organized with a low (<5%) chance that anything becomes
severe.

------------------------- [Key Messages] -------------------------

1. 30-40% chance for thunderstorms Monday night-Tuesday morning.

2. Several 20-30% chances for thunderstorms scattered throughout the
   work week. Attempting to nail down the timing of each disturbance
   would be futile at this point.

3. Warm to hot weather expected by Wednesday and likely lingering
   into the weekend. Confidence in the high temperature forecast on any
   given day will be low, however, given the possibility of
   thunderstorm activity.

-------------------------- [Discussion] --------------------------

After storms finally wind down this afternoon/evening, we should get
a break from shower activity until Monday evening when a weak
disturbance brings a lobe of enhanced 500 hPa (h5) vorticity along
the crest of the ridge across the region. With increasing
southwesterlies in the 925-850mb layer, warm advection will favor
some elevated instability, though the quantity of that instability
is a subject of dissension among the short term models; the HRRR
says 700-1200 J/kg of MUCAPE, while the NAM argues 1500-2500 J/kg of
it will manifest across central Illinois Monday night. Right now,
the bulk of the activity is progged to materialize to our southwest,
but the chance is there for any part of our CWA to see storms. We'll
defer to later shifts to take a look at fresh model guidance to
assess whether PoPs need to be increased for this period.

Cluster analysis suggests ensemble agreement in the trend for
gradually increasing h5 heights across central Illinois through the
upcoming work week as a ridge builds in from the west. By day
5/Thursday, the mean of low resolution ensemble forecast (LREF)
system brings h5 heights to around 588 decameters (dam) as far north
as the I-74 corridor. At this point, however, some discrepancies
within the ensemble become apparent in cluster analysis: The largest
cluster, comprised of 46% of the LREF grand ensemble (GE), is driven
mainly by the European (EPS) and Canadian (CMCE) systems, and has
fairly zonal flow across central Illinois with the 588 dam h5
contour as far north as Rochester, MN; the second largest (34% of
the LREF), which includes the remainder of the EPS and a handful of
GEFS members, is slower with bringing the ridge into the region,
having its axis across the high Plains with our area under more
northwesterly flow on its eastern periphery; such a pattern would
favor not only less oppressive heat, but also episodic ridge-riding
thunderstorm clusters. Clusters 3 is composed of a greater
proportion of GEFS members - albeit only 12% of the total LREF GE -
and features a much slower build up of the ridge, having a trough
over the Great Lakes and the axis of our ridge still across the
Great Basin. Despite its cooler start, the GEFS goes on to become
much more amplified with the ridge over central Illinois by Friday-
Saturday, with many members having h85 temps warming into the upper
20s degC and some even bringing them to 30+ degC. Fortunately, it
appears there have been recent observations that this ensemble's
soil model is erroneously excessively dry...leading to a much hotter
boundary layer than could be expected in the Midwest during "corn
sweat" season, so while it can't be completely discounted it would
appear that it's skewing the LREF distribution right and leading to
a high bias in NBM.

For now, we'll lean more towards the EPS and CMCE's forecasts, which
again have the ridge building in faster though not becoming as
strong as members of the GEFS would suggest. This means that it will
be a hot week - especially when one considers the potential for
multiple overnight lows in the mid 70s as dewpoints shoot up with
boundary layer moisture flux from crop evapotranspiration - though
not as oppressive as the most extreme members of the LREF would
suggest. A Heat Advisory is not out of the question, especially if
the excessively warm overnight lows materialize for several days in
a row, but at this point there's not much reason to believe we'll
wind up with an Excessive Heat Warning, at least through this
weekend. One source of frustration from a forecaster's perspective
this week is the perpetually looming risk of a thunderstorm -
whether a ridge riding mesoscale convective system (MCS), or just a
pop up storm that manages to fire along a southward-drifting outflow
boundary from MCS activity further north - which could prevent
temperatures from rising above the mid 80s on any day this week.
Nonetheless, folks should be prepared for a hot late week, as NBM
yields 20-30% (80%+) probabilities for surpassing 100 (90) degF
in (the arbitrarily chosen sample site of) Peoria each day
Wednesday through Saturday.

By the upcoming weekend, uncertainty begins to increase further, and
not only in the temperature forecast due to potential for
convection, but also in the upper pattern. The EPS and CMCE suggest
heights will lower and we'll cool off, potentially with the passage
of a cold front, while the GEFS by and large suggests we'll turn
hotter as the ridge continues to build in. While there is the known
problem in the GEFS' soil moisture model which is leading to
excessive warmth in its ensemble during the extended period, the
prospect of the warm/hot weather lingering longer than what the
mean of the other ensemble systems of the LREF would suggest
should not be dismissed as several times it's been observed that
ridges are slower to build in and slower to be flattened than what
the extended global ensembles would suggest. NBM suggests 80% or
greater chances for high temperatures of 90+ degF in Lawrenceville
through next Monday, 7/31, and the CPC's 6 to 10 day outlook
features a 60-70% chance for above normal temperatures. It's way
too early to predict severe weather in this kind of pattern, but
still one can speculate that there's the possibility that in this
pattern any one of the ridge riders which the deterministic models
have been showing in our vicinity this weekend/early next week
could generate severe weather, especially in the form of strong
winds. We'll continue to monitor that potential.

Bumgardner

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1203 PM CDT Sun Jul 23 2023

A weak surface trough over portions of central Illinois this
afternoon will settle south of the terminals this evening and
overnight. Light W/SW wind south of the trough will become light
and variable, then be replaced by a light NE wind in its wake. A
few spotty showers and storms are possible, but low coverage
precludes any mention in the TAFs at this time.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 23, 2:07 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Sun Jul 23 2023

ILZ027>029-036-037-040-041-047>051-242015-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Cass-Menard-Scott-
Morgan-Sangamon-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon and evening. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday night through Saturday (generally around 20 percent) with the
best chance Monday night (around 40 percent). A few stronger storms
may be capable of producing locally damaging winds and isolated
large hail Monday night. Thunderstorms are not expected to be severe
Tuesday through Thursday, but it is too early to determine the
threat for severe weather Friday and Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ030-031-038-042>046-052>057-061>063-242015-
Marshall-Woodford-McLean-Logan-De Witt-Piatt-Champaign-Vermilion-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon and evening. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday night through Saturday (generally around 20 percent) with the
best chance Monday night (around 30 percent). These storms are not
expected to be severe through Thursday, but it is too early to
determine the threat for severe weather Friday and Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-242015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening and tonight. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday through Saturday (generally around 20 percent) with the best
chance Monday night (around 30 percent). An isolated severe storm or
two is possible Monday afternoon and evening with damaging wind
gusts and quarter size hail the primary hazards. Otherwise, storms
are not expected to be severe Monday night through Thursday, but it
is too early to determine the threat for severe weather Friday and
Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Jul 23, 1:12 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 PM CDT Sun Jul 23 2023

ILZ027-231945-
Knox-
212 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Knox
County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maquon, or 15 miles southeast of Galesburg, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Knox
County.

This includes Interstate 74 between mile markers 59 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 9020 4092 9013 4082 8999 4072 9012
TIME...MOT...LOC 1912Z 314DEG 8KT 4084 9013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Deubelbeiss
Special weather statement, Jul 23, 2:11 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
311 PM CDT Sun Jul 23 2023

ILZ042-232045-
Logan-
311 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northwestern Logan
County through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, or 11 miles northeast of Mason City, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Emden around 320 PM CDT.

Other locations in the path of this storm include Hartsburg.

This includes Interstate 155 between mile markers 3 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4032 8958 4032 8944 4024 8933 4018 8953
TIME...MOT...LOC 2011Z 310DEG 8KT 4030 8952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 16 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Logan

When
July 23, 2:22 PM CST to 2:27 PM CST
Where
Logan County, 3.24 mi WSW of Hartsburg
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -89.490

Hail, Sangamon

When
July 23, 6:21 PM CST to 6:26 PM CST
Where
Sangamon County, 0.53 mi E of Knapp
Measured
1.5 in hail
Reported by
Public
Coordinates
39.720, -89.820

Hail, Sangamon

When
July 23, 6:30 PM CST to 6:35 PM CST
Where
Sangamon County, 0.69 mi S of Curran
Measured
1.5 in hail
Reported by
Public
Coordinates
39.720, -89.770

Hail, Sangamon

When
July 23, 6:34 PM CST to 6:39 PM CST
Where
Sangamon County, 0.69 mi N of Chatham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -89.700

Hail, Sangamon

When
July 23, 6:37 PM CST to 6:42 PM CST
Where
Sangamon County, Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -89.700

Hail, Sangamon

When
July 23, 6:38 PM CST to 6:43 PM CST
Where
Sangamon County, 0.69 mi N of Chatham
Measured
2 in hail
Reported by
Public
Coordinates
39.680, -89.700

Hail, Sangamon

When
July 23, 6:38 PM CST to 6:43 PM CST
Where
Sangamon County, Chatham
Measured
2.5 in hail
Reported by
Public
Coordinates
39.670, -89.700

Hail, Sangamon

When
July 23, 6:42 PM CST to 6:47 PM CST
Where
Sangamon County, 2.14 mi SSW of Toronto
Measured
0.88 in hail
Reported by
Public
Coordinates
39.700, -89.640

Hail, Sangamon

When
July 23, 6:43 PM CST to 6:48 PM CST
Where
Sangamon County, 2.07 mi N of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -89.700

Hail, Sangamon

When
July 23, 6:43 PM CST to 6:48 PM CST
Where
Sangamon County, 2.14 mi NNW of Chatham
Measured
1.75 in hail
Reported by
Public
Coordinates
39.700, -89.710

Hail, Sangamon

When
July 23, 6:45 PM CST to 6:50 PM CST
Where
Sangamon County, 1.06 mi E of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -89.680

Hail, Sangamon

When
July 23, 6:46 PM CST to 6:51 PM CST
Where
Sangamon County, 1.6 mi W of Beamington
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -89.630

Hail, Sangamon

When
July 23, 6:50 PM CST to 6:55 PM CST
Where
Sangamon County, 0.53 mi E of Chatham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -89.690

Hail, Moultrie

When
July 23, 8:17 PM CST to 8:22 PM CST
Where
Moultrie County, 0.69 mi S of Dalton City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.710, -88.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109338, 1109340, 1109339, 1109341, 1109344, 1109342, 1109351, 1109343, 1109345, 1109349, 1109346, 1109347, 1109348, 1109350.